ZocdocAnswersI have been having lower abdominal pain and mucus coming out, what can I do?

Question

I have been having lower abdominal pain and mucus coming out, what can I do?

i had my son 17 months ago i got on depo 16 months ago i have been bleeding since my dr prescribed me estrodol that didnt help the bleeding the past few days i have been having lower abdomen pain and mucus coming out what do i do

Answer

Depo provera is an excellent form of contraception, but one of the known side effects is breakthrough bleeding. Most of the time, this bleeding is fairly minimal, but it can be significant for some individuals, such as seems to be your case. One way of dealing with the breakthrough bleeding is to prescribe some additional estrogen supplementation, as your doctor seems to have done. Most of the time this is very effective, so if it is not working, then I would strongly recommend that you call your doctor back and make an appointment to be reevaluated. The fact that you have abdominal pain and mucus discharge means that it will also be important to investigate for other causes of bleeding other than just depo provera side effects. For example, an infection of the uterus and pelvic organs could cause these symptoms, together with bleeding. This would require treatment with antibiotics to clear up. Your doctor will be able to perform a complete repeat examination and help determine whether this is just ongoing bleeding from the depo provera or whether it might be something else and require additional work up or treatment. Either way, I hope that you are feeling better soon!

This answer is for general informational purposes only and is not a substitute for professional medical advice.

If you think you may have a medical emergency, call your doctor or (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.